Vol. 2, No. 5, 2009

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 2, 183–362
Issue 1, 1–182

Volume 16, 5 issues

Volume 15, 5 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 8 issues

Volume 11, 5 issues

Volume 10, 5 issues

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
Editors' interests
ISSN (electronic): 1944-4184
ISSN (print): 1944-4176
Author index
To appear
Other MSP journals
Some results on the size of sum and product sets of finite sets of real numbers

Derrick Hart and Alexander Niziolek

Vol. 2 (2009), No. 5, 603–609

Let A and B be finite subsets of positive real numbers. Solymosi gave the sum-product estimate max(|A + A|,|A A|) (4log|A|)13|A|43, where is the ceiling function. We use a variant of his argument to give the bound

max(|A + B|,|A B|) (4log|A|log|B|)13|A|23|B|23.

(This isn’t quite a generalization since the logarithmic losses are worse here than in Solymosi’s bound.)

Suppose that A is a finite subset of real numbers. We show that there exists an a A such that |aA + A| c|A|43 for some absolute constant c.

sum-product estimate, multiplicative energy, Solymosi bound
Mathematical Subject Classification 2000
Primary: 11B13, 11B75
Received: 7 September 2009
Accepted: 12 November 2009
Published: 13 January 2010

Communicated by Andrew Granville
Derrick Hart
Department of Mathematics
Rutgers University
Piscataway, NJ 08854-8019
United States
Alexander Niziolek
School of Engineering
Rutgers University
Piscataway, NJ 08854-8019
United States